Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three. (English) Zbl 0797.58023

A contact form on the smooth closed orientable \((2n + 1)\)-dimensional manifold \(M\) is a 1-form \(\lambda\) such that \(\lambda \wedge (d \lambda)^ n\) is a volume form on \(M\). Associated to \(\lambda\) there are two important structures: the Reeb vector field \(X = X_ \lambda\) defined by \(i_ X \lambda \equiv 1\), \(i_ X d\lambda \equiv 0\) and the contact structure \(\xi = \xi_ \lambda \to M\) given by \(\xi_ \lambda = \text{Kern}(\lambda) \subset TM\). The contact structure is stable [see J. W. Gray, Ann. Math., II. Ser. 69, 421-450 (1959; Zbl 0092.39301)], but in contrast the dynamics of the Reeb vector field changes drastically under small perturbation. It is known the Weinstein conjecture [A. Weinstein, J. Differ. Equations 33, 353-358 (1979; Zbl 0388.58020)]: for every contact form on a closed manifold \(M\) the Reeb vector field has at least one periodic orbit, provided \(H^ 1(M;R) = 0\). The Weinstein conjecture holds for \(M\) provided for every contact form \(\lambda\) on \(M\) the associated Reeb vector field has a closed orbit. The author is restricted to the case \(\dim M = 3\), since in three dimensions his method seems to be most powerful and gives a more complete picture of the Weinstein conjecture. One of the main results is the existence of periodic orbits for the Reeb vector field associated to overtwisted contact forms. For such contact forms there does not exist any compact symplectic manifold \((W,\omega)\) with \(M = \partial W\) and \(d \lambda = \omega\mid M\). There are for example many overtwisted 1-forms on \(S^ 3\). As a corollary \(S^ 3\) with such structure can never be embedded into \(\mathbb{R}^ 4\) in such a way that the Hamiltonian flow on the embedded \(S^ 3\) is the conjugate to the abstract Reeb flow. The problem for higher dimensions and some applications will be given in a future paper.


37J10 Symplectic mappings, fixed points (dynamical systems) (MSC2010)
53D35 Global theory of symplectic and contact manifolds
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
53D10 Contact manifolds (general theory)
32Q65 Pseudoholomorphic curves
Full Text: DOI EuDML


[1] Bedford, E., Gaveaux, B.: Envelopes of holomorphy of certain 2-spheres in C2. Am. J. Math.105, 975-1009 (1983) · Zbl 0596.32019
[2] Bedford, E., Klingenberg, W.: On the envelopes of holomorphy of a 2-sphere in C2. J. AMS,4(3) (1991) · Zbl 0736.32009
[3] Bennequin, D.: Entrelacements et équations de pfaff. Arterisque107, 108, 83-161 (1983) · Zbl 0573.58022
[4] Bishop, E.: Differentiable manifolds in complex Euclidean space. Duke Math. J.32, 1-21 (1965) · Zbl 0154.08501
[5] Cieliebak, K.: Pseudoholomorhpic curves and periodic orbits of Hamiltonian systems on cotangent bundles. Ruhr Universität Bochum. Preprint 1992
[6] Eliashberg, Y.: Contact 3-manifolds twenty year since. J. Martinet’s work. · Zbl 0756.53017
[7] Eliashberg, Y.: Legendrian and transversal knots in tight contact manifolds. Preprint. · Zbl 0809.53033
[8] Eliashberg, Y.: Classification of overtwisted contact structure on three manifolds. Invent. Math. 623-637 (1989) · Zbl 0684.57012
[9] Eliashberg, Y.: Filling by holomorphic discs and its applications. London Math. Society Lecture Notes, pp. 45-67, series 151, 1991
[10] Eliashberg, Y., Hofer, H.: in preparation.
[11] Floer, A.: The unregularised gradient flow of the symplectic action. Comm. Pure Appl. Math.41, 775-813 (1988) · Zbl 0633.53058
[12] Floer, A., Hofer, H., Viterbo, C.: The Weinstein conjecture inP{\(\times\)}? l . ?3 Math. Zeit.203 355-378 (1989)
[13] Giroux, E.: Convexité en topologie de contact. Comm. Math. Helvetici66, 637-377 (1991) · Zbl 0766.53028
[14] Gray, J.W.: Some global properties of contact structures. Ann. of Math.2(69), 421-450 (1959) · Zbl 0092.39301
[15] Gromov, M.: Pseuodoholomorphic curves in symplectic manifolds. Invent. Math.82, 307-347 (1985) · Zbl 0592.53025
[16] Hofer, H.: Contact homology In preparation
[17] Hofer, H.: Ljusternik-Schnirelmann theory for Lagrangian intersections. Ann. Inst. Henri Poincaré5(5), 465-499 (1988) · Zbl 0669.58006
[18] Hofer, H., Salamon, D.: Floer homology and Novikov rings. To appear A. Floer Memorial Volume. · Zbl 0842.58029
[19] Hofer, H., Viterbo, C.: The Weinstein conjecture in cotangent bundles and related results. Annali Sc. Norm. Sup. Pisa15, 411-445 (1983) · Zbl 0697.58044
[20] Hofer, H., Viterbo, C.: The Weinstein conjecture in the presence of holomorphic spheres. Comm. Pure Appl. Math.45(5), 583-622 (1992) · Zbl 0773.58021
[21] Hofer, H., Zehnder, E.: Hamiltonian dynamics and symplectic invariants, (in preparation) · Zbl 0805.58003
[22] Hofer, H., Zehnder, E.: Periodic solutions on hypersurfaces and a result by C. Viterbo. Invent Math.90, 1-7 (1987) · Zbl 0631.58022
[23] Hofer, H., Zehnder, E.: Analysis et cetera, chapter A new capacity for symplectic manifolds, p. 405-428. New York: Academic press 1990 eds., Rabinwitz, P., Zehnder, E.
[24] Ma. R.: A remark on Hofer-Zehnder symplectic capacity inM{\(\times\)} R 2n , 1992. Tsinghua University, Preprint
[25] McDuff, D.: Elliptic methods in symplectic geometry. Bull. AMS,23(2), 311-358 (1990) · Zbl 0723.53018
[26] McDuff, D.: The local behaviour ofJ-holomorphic curves in almost complex 4-manifolds. J. Diff. Geom.34, 143-164 (1991) · Zbl 0736.53038
[27] Oh, Y.G.: Removal of boundary singularities of pseudo-holomorphic curves with Lagrangian boundary conditions. NYU, 1990. Preprint
[28] Pansu, P.: Pseudo-holomorphic curves in symplectic manifolds. Ecole Polytechnique, Palaiseau, 1986. Preprint. · Zbl 0592.53031
[29] Parker, T., Wolfson, J.: Pseudoholomorphic maps and bubble trees. Preprint. · Zbl 0759.53023
[30] Rabinowitz, P.: Periodic solutions of Hamiltonian systems. Comm. Pure Appl. Math.31, 157-184 (1978) · Zbl 0369.70017
[31] Rabinowitz, P.: Periodic solutions of Hamiltonian systems on a prescribed energy surface. J. Diff. Eq.33, 336-352 (1979) · Zbl 0424.34043
[32] Rohlfson: Knots. Publish or Perish
[33] Sachs, J., Uhlenbeck, K.K.: The existence of minimal 2-spheres. Ann. Math.113, 1-24 (1983) · Zbl 0462.58014
[34] Salamon, D.: Morse theory, the Conley index and Floer homology. Bull. L.M.S.22, 113-140 (1990) · Zbl 0709.58011
[35] Schweitzer, P.A.: Counterexamples to the Seifert conjecture and opening closed leaves of foliations. Ann. Math.100, 386-400 (1974) · Zbl 0295.57010
[36] Viterbo, C.: A proof of the Weinstein conjecture in ? 2n . Ann. Inst. Henri Poncaré, Analyse nonlinéaire4 337-357 (1987)
[37] Weinstein, A.: On the hypothesis of Rabinowitz’s periodic orbit theorems. J. Diff. Eq.33, 353-358 (1979) · Zbl 0406.58028
[38] Wendland, W.L.: Elliptic systems in the plane, Monographs and Studies in Mathematics Vol. 3, London: Pitman 1979 · Zbl 0396.35001
[39] Ye, R.: Gromov’s compactness theorem for pseudoholomorphic curves. Preprint · Zbl 0810.53024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.